Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 166, NWS Des Moines, IA

July 28, 2023Black Hawk County, Bremer County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 28, 2023, 5:53 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2023, 5:53 PM CDT (22:53 UTC)
Expired
Jul 28, 2023, 7:00 PM CDT
In force
67 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Bremer County, IA

The radar

The La Crosse radar (KARX), 151 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:05 PM CDTFUNNEL CLOUD4 N Denver, IAfunnel cloud reported north of Hwy 3 and east of hwy 63.
Jul 28, 6:05 PM CDTHAIL 1.253 Nw Readlyn, IADelayed report - hail up to half dollar sized.
Jul 28, 6:17 PM CDTFUNNEL CLOUD3 Sw Readlyn, IAFunnel north of Denver, IA.
Jul 28, 6:20 PM CDTHAIL 1.253 Nw Readlyn, IAReport from mPING of Half Dollar (1.25 in.).
Jul 28, 6:23 PM CDTHAIL 2.753 N Denver, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
924 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KDMX 282253
SVRDMX
IAC013-017-290000-
/O.NEW.KDMX.SV.W.0166.230728T2253Z-230729T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
553 PM CDT Fri Jul 28 2023

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Black Hawk County in northeastern Iowa...
  Southeastern Bremer County in northeastern Iowa...

* Until 700 PM CDT.

* At 553 PM CDT, a severe thunderstorm was located near Tripoli, or 7
  miles east of Waverly, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Tripoli around 605 PM CDT.

Other locations in the path of this severe thunderstorm include
Readlyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4270 9244 4283 9241 4281 9208 4259 9209
TIME...MOT...LOC 2253Z 286DEG 12KT 4277 9232 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dodson/MF
2 follow-up statements
171 
WWUS53 KDMX 282332
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
632 PM CDT Fri Jul 28 2023

IAC013-017-290000-
/O.CON.KDMX.SV.W.0166.000000T0000Z-230729T0000Z/
Black Hawk IA-Bremer IA-
632 PM CDT Fri Jul 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...

At 631 PM CDT, a severe thunderstorm was located over Readlyn, or 11
miles east of Waverly, moving east at 5 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters reported hail up to baseball sized 
         around 623 PM.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Denver, Tripoli and Readlyn. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 9237 4283 9236 4281 9208 4259 9209
TIME...MOT...LOC 2331Z 286DEG 5KT 4274 9224 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dodson/MF
875 
WWUS53 KDMX 282357
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
657 PM CDT Fri Jul 28 2023

IAC013-017-290006-
/O.EXP.KDMX.SV.W.0166.000000T0000Z-230729T0000Z/
Black Hawk IA-Bremer IA-
657 PM CDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK AND
SOUTHEASTERN BREMER COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Iowa.

LAT...LON 4268 9237 4283 9236 4281 9208 4259 9209
TIME...MOT...LOC 2356Z 286DEG 12KT 4272 9213 

$$

Dodson/MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:03 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 28, 2:03 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
203 PM CDT Fri Jul 28 2023

.DISCUSSION.../Tonight through Friday/
Issued at 158 PM CDT Fri Jul 28 2023

FORECAST HIGHLIGHTS:

--Hot, humid today with heat headlines persisting into tonight.
--Storm chances later this afternoon into tonight and/or overnight
into Saturday. Some strong to severe storms possible this
afternoon/evening with large hail and damaging wind gusts the
primary threats.
--Cooler temperatures this weekend.
--Periodic storm chances at times into next week.

DISCUSSION:

Not a clear-cut forecast heading into the rest of the day and
tomorrow with models continuing to suggest multiple scenarios and
flip-flopping between most likely solutions run to run.

Let's start with what we know already. Upper-level pattern features
a strong high pressure over the southwest U.S. with near zonal flow
this morning that is expected to amplify into tomorrow as the ridge
builds over the western U.S. and a trough starts to deepen over the
eastern U.S. This leaves Iowa in west to northwest flow with
multiple waves continuing to drift through the overarching flow and
providing multiple opportunities for storms over the next several
days.

Focusing on the short term, midday surface analysis shows the
boundary near the IA/MN border in the north/east arching back
towards the IA/SD/NE border in the northwest. As expected, a warm,
moist airmass is south of this boundary with dew points well into
the 70s, some AWOS stations once again suggesting dew points in the
80s. Temperatures have also warmed into the upper 80s to 90s as of
midday resulting in heat indices well into the 100s, or overall
generally unpleasant. Midday satellite imagery shows two waves of
note, one moving eastward across northern Nebraska and the other
diving south out of the Upper Northern Plains with a second frontal
boundary associated with it. Mid-level temperatures in the +12 to
+14 range would suggest a capped environment is still in place over
much of the state as of ~18Z with 850mb analysis showing plentiful
moisture pooling in northern Iowa up towards the IA/MN border and
frontal boundary. The warm, moist airmass is leading to the
development of strong instability with ~18Z SPC mesoanalysis showing
3000-6000 J/kg of MUCAPE with equally impressive (though still
capped) MLCAPES in the 3000-4000 J/kg range. Given our abundant
CAPE, steepening lapse rates and bulk shear values in the 30-50 knot
range, the environment is absolutely supportive of strong to severe
storms this afternoon into tonight, with large hail, potentially 2"
or larger, a threat with initial, more discrete storms, before
storms likely congeal into more of a forward propagating convective
system(s) with damaging winds gusts becoming a greater concern as
storms continue into the evening. Although won't rule out
completely, the threat for tornadoes is low with LCL heights
generally too high and lower SRH values overall. Thus, any tornado
threat looks highly dependent on boundary interactions.

When and where the storms form is not quite as straightforward. The
most likely location for storms will be near the frontal boundary
with the incoming waves helping to provide the forcing to erode the
cap. Some 12Z data, like the 12Z HRRR seems to not be modeling the
environment well with dew points likely too low by later this
afternoon and thus not kicking storms off despite suggesting we'll
break through part of the cap by 21-23Z. Best guesses at this point
for storm formation location/timing are closer to some of the HRW
cores and/or NAMNest with storms forming through central/northern
Iowa and moving eastward with time into this evening.

Whether or not storms are able to form this afternoon into evening,
storm chances continue into tomorrow as the front shifts south with
the second wave/front coming into the area off of the Northern
Plains with yet another wave behind it incoming from WY/MT. What
happens with all of these waves is highly dependent on what happens
this afternoon/evening and whether or not the environment is worked
over into tomorrow morning. Do want to emphasize the possibilitiy
for additional storms overnight into early Saturday, especially
southwest/south which could have a conditional wind threat.
Influence of the low level jet overnight seems more uncertain with
models not consistent in location/strength and some models, like
the NAM, generally slower with the secondary wave which would
have storms not arriving until closer to midday Saturday.

With the uncertainty of storm timing/location, exact temperatures
tonight into tomorrow are more uncertain as well but we will at
least be able to ditch the heat headlines by/before the 9pm time
frame tonight with temperatures cooling through the weekend behind
the passage of the fronts as highs drop into the 80s again. A
surface high pressure does move towards the state from the north
into Sunday with a period of dry weather later this weekend though
as mentioned previously, periodic chances for storms continue off
and on into next week as waves round the overarching northwest flow
with additional details to be provided in future forecast
updates.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1248 PM CDT Fri Jul 28 2023

Mostly VFR conditions for this forecast period. Thunderstorms are
still anticipated to develop late this afternoon into the evening
in northern Iowa, spreading south overnight as a cold front moves
southward across the state. Given the fact that there is still only
low-medium confidence in the forecast timing/movement of any
storms to do develop, only mentioning VCSH in the TAFs at this
point. Any storms that do develop/directly impact the terminals
have the potential of becoming strong-severe, with the main
impacts being a brief period of very strong winds and large hail.
There will likely also be MVFR to IFR conditions in and near
thunderstorms. A cold front will pass through the state overnight
with winds becoming northerly as the front passes.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for IAZ004>007-015>017-
023>028-035>039.

Excessive Heat Warning until 9 PM CDT this evening for IAZ033-
034-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...KCM
AVIATION...Percha
Hazardous weather outlook, Jul 28, 3:26 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
326 PM CDT Fri Jul 28 2023

IAZ033-034-044>050-057>062-070>075-081>086-092>097-292030-
Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
326 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

An Excessive Heat Warning is in effect for the area through
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Storms are possible by this afternoon and into tonight,
especially north of interstate 80. A few storms may be strong to
severe, capable of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms return late weekend and early next
week. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

IAZ004>007-015>017-023>028-035>039-292030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster-
Hamilton-Hardin-Grundy-Black Hawk-
326 PM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Heat Advisory is in effect for the area through tonight. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Storms are possible by this afternoon and into tonight. A few
storms may be strong to severe, capable of large hail and damaging
winds. A tornado may be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic chances for storms return late weekend and early next
week. The threat of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Hagenhoff

In the hours before

Local storm report, Jul 28, 5:28 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
528 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Funnel Cloud     2 SSE Dows              42.63N 93.48W
07/28/2023                   Franklin           IA   Public

            needle funnel via social media.

&&
Local storm report, Jul 28, 5:49 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
549 PM CDT Fri Jul 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Tornado          4 ENE Popejoy           42.62N 93.36W
07/28/2023                   Franklin           IA   Public

            Report of weak tornado on the ground with
            lofted debris visible.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:24 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright18 min
Jul 28, 5:28 PM CDTSevere Thunderstorm WarningDMXFranklin, Hardin47 min
Jul 28, 5:47 PM CDTTornado Warning Tornado observedDMXFranklin, Hardin28 min
Jul 28, 6:04 PM CDTTornado Warning Tornado observedDMXButler, Franklin, Grundy, Hardin41 min
Jul 28, 6:09 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin66 min
Jul 28, 6:12 PM CDTTornado WarningDMXBlack Hawk, Bremer32 min
Jul 28, 6:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDMXBlack Hawk, Butler, Grundy, Hardin, Marshall, Tama47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.